CLL Support Association

A Little Late In the Game, now I'm cramming for info

As I lie here looking at the bottle of Imbrivica my husband just picked up for me; i am in a complete meltdown. Since my CLL diagnosis 4 years ago i have chosen to forget I have the " Good Cancer " and continue to carry on with my life. Last May I started to feel the fatigue people were describing but would push thru it as my motto pre diagnosis has always been no one should be horizontal before 10pm unless your multitasking on the beach IE- relaxing and sunbathing. The past few months its been harder to deal I am constantly asking myself am I depressed or is it the CLL. If I have something that I must get up and do like go to work, or really love to do like play with my grandson I push thru and crash later. I'm guessing with depression none of that matters and I guessed correctly for when I saw y oncologist yesterday it was recommended I start treatment. I feel like such a dummy for waiting until now to think about this disease, when I read the side effects of Imbrivca they scare me as much as the disease itself. My Oncologist is considered one of the best in the USA and I did have a second opinion on the request of my family - they all seem to tout the same thing. I am again embarrassed to say that I am a Registered Nurse with years of experience but have done my best to stay away from hospitals unless I'm getting paid. I have faith in my doctor when it comes to cancer care but he repeatedly states how well people do on Imbrivica and side effects are minimal. One of my biggest fears is that 30 years ago I had two cerebral anuerysms clipped from what was believed to be a congenital defect. I'm panicked to put 2 pills in by body a day with known side effects of hemorrhage, especially when the company states on their website the cause of bleeding has yet to be understood. Add Afib/Flutter and hypertension to the list, this tells me the drug does something to arterial walls and pulmonary veins. call me crazy but if I'm predisposed to weakening of arterial walls shouldn't i reconsider this option. Also another question i have for people who take Imbrivica, from what I've read the less serious side effects of nausea, diarrhea, fatigue, rash, bruising that may only last a few months are people able to work and function normally while waiting for these to dissipate ? How about when the WBC's climb initially, are you able to be around sick people ? I am told I'll still be able to work !

17 Replies
oldestnewest

Hello cahrmlo1, this is not going to help. I have all the training to be an RN and then decided it was not my calling. (It’s hubby with CLL). That said, I would be as scared as you are. I have a deep conviction that God has numbered our days. In 1991, my labs were the same has an HIV+ person with 4 months to live. I was told my the NIH that I had 5 years and they wanted to see what I died of. Here I am. What can I say. Don’t give up. In my gut, I don’t think it is your time to go.

Linda (Spacee)

9 likes
Reply

You said 2 pills a day? The standard dose is 3 Pills for CLL. Note next month it will be a single tablet.. the capsules will be no more in the clinic.

You might want to verify that dose with you specialist.

I'm a Grade 4 ibrutinib bleeder and also an A.fibber... so, I know that territory quite well.

Imbruvica (ibrutinib) effects clotting factor vWF and TEC kinase on platelets, I have never read anything about it effecting veins and arteries.

Most side effects are transitory and minor... and the vast majority of patients do extremely well on Imbruvica (ibrutinib)...

Please let us know how you get on...

~chris

6 likes
Reply

Thanks Chris, I'm prescribed 2 pills secondary to intermittent abnormal liver enzymes. Where did you find the info on clotting factors and TEC kinases on platelets. I guess I should re phrase vein and arteries with cardiovascular system in regards to these effect of AFib/Flutter and hypertension.

Reply

cahrmlo1, if you message me with your e-mail address I can send you several research publications on the effects of ibrutinib on platelet function.

gardening-girl - on ibrutinib for 3+ years with no side effects other than a slight increase in bruising...(good thing we can edit our posts!) AND splitting fingernails & curly hair in spots.

1 like
Reply

I’m so glad to hear you haven’t wasted the past few years worrying about CLL. Life is to be lived. Congratulations for doing so. I could be a poster woman for Ibrutinib. Started it last January 2017, and have yet to have a side effect. I am back to the activities that I love. Relax and enjoy that we have this option. I’ve had two previous treatments and have had CLL for at least 11 years. (Possibly longer) So much easier than chemotherapy.Best of luck. Sally

7 likes
Reply

Thoughts and prayers Cahrmio1. Stay strong and positive.

UK Sparky

1 like
Reply

Did you discuss the side effects fully with your medics?

In my view it is essential that discussion takes place between patient and doctors on the treatments prescribed and particularly in respect of side effects and comorbitities.

As you are obviously concerned about this you should immediately discuss the situation with your medical team.

I also noticed that you mentioned an oncologist not a heamotologist?

Stress of worrying about the prescribed treatment should not be a part of your cll journey particularly as ibrutinib is taken long term.

Put your mind at rest by discussing your concerns !

As a nurse, who no doubt, controls patients treatments in conjunction with the doctors within your specific field you should be doing the same thing for yourself!

Best wishes

Geoff

Reply

My Doc is a Heme / Onc practitioner. I have asked about the safety regarding my past medical history and his response is " patients tolerate this drug very well with minimal side effects." I think I am a bit of a skeptic because I am familiar with the lingo and the fact that its not a problem until there is a problem. currently my only active medical problem is CLL and I have been lucky that I have never had to take any prescription meds long term.

Reply

I've had minor side effects, but haven't taken a day off from work in the 22 months on treatment (I work remotely, so I was even able to work while on obin drips - part of the trial). I was freaked out, but Dr. Byrd reassured me I would be fine, and most of us are. We all have our ups and downs. You can do this, and you will feel so much better quickly.

1 like
Reply

Can you get a brain scan to look for problems before they happen?

Virginia

Reply

Virginia, I am waiting to hear back from my PCP regarding a neurology consult. My surgery was 30 years ago after my initial post-op appointments I was released from my neurosurgeons care; besides the fact he has long since retired.

Reply

I agree that living life not dwelling on the CLL is the best way to do it. My husband is still W & W so can’t speak about treatment. I too will pray for calm and peace for you.

Reply

I started taking IB in late September and haven't had many side effects to speak of. At least none that I can't handle. I have had no bruising or bleeding at all and have only been nauseated a couple of times. No rashes or much fatigue though. I don't work but if I did, I don't think IB would keep me from it. Best of luck to you!

Paula

Reply

Despite what some may say, there is no "Good Cancer". It's all evil, and it's all trying to kill us. There are no good or sure ways to fight back, so we take our best shot, watch for trouble, and keep living. You can do this, and it will help you - I'm praying that you get a good outcome with no or just minimum side effects!

1 like
Reply

I am also a RN and we are not good patients. I had pneumonia and refused hospital care lol! My daughter said next time I will go to the hospital. I am afraid of medication also. It is not on the table yet and I can’t tell you how I will respond, when my treatment time is here. A lot of prayers sent you way.

Reply

A bit of nausea the first few weeks for a few hours here and there. Now gone. A bit of GI upset the first week or so and less stable bowel but no big deal for a pill this important for our health. No work missed. To the contrary...more energy. No longer laying in bed at 7pm for the rest of the night.

Reply

Hi, Your reaction to the medication reminds me of mine. In 2010 I was on FCR. My husband went to work and I opened the tablets. The dose was around 9 tablets. Then I realised I was terrified. I rang my daughter and she was amazing considering she had a new baby. I can laugh now. I took the tablets and nothing happened. She insisted I rest and I wasnt to even make a cuppa. I will be taking Imbruvica in the near future. We have to trust the experts and hope that we tolerate it well. We dont have much choice. Doesnt feel like we are lucky but we are. The alternative is chemo. Cll suddenly becomes real. Im dreading more treatment. I take medication for epilepsy and Tramadol for chronic pain. Not sure how they mix. I feel for you and hope your treatment goes well. Anne

Reply

You may also like...